Quantcast

Too Much of a Good Thing When It Comes to Over-the-Counter Medication, Larger Doses Can Be Risky

November 26, 2004

Got a bad headache? Need some relief?

The Tylenol bottle says to take two pills. But a headache this big calls for at least three, maybe four. The more you take, the better the relief, right?

Not true. More people are misusing nonprescription — or over- the-counter — pain relievers, hoping to reap the benefits of larger doses. But, for the most part, those benefits are non-existent. Instead, people put themselves at a higher risk for side effects that range from stomach ulcers to kidney failure.

About one in two Americans don’t follow the recommended doses of pain relievers such as ibuprofen, acetaminophen and aspirin, according to a recent survey by the American College of Emergency Physicians and the Emergency Nurses Association. Also, about two- thirds of people don’t read the label.

“Just because it’s over-the-counter doesn’t mean there aren’t risks involved,” said Rick Detwiller, St. Alexius pharmacist. “There are limitations. Some people think if one would be good, two would be better.”

Medcenter family practitioner Dr. Gretchen Belzer-Curl said older people are more likely than their younger counterparts to talk with their doctor or pharmacist before taking over-the-counter medicine. Younger people also are more apt to take larger doses, which can carry serious side effects, she said.

People with asthma, heart problems, diabetes or other chronic diseases should ask their health-care providers about taking any nonprescription pain relievers because they are more prone to side effects, Detwiller said.

Not all over-the-counter pain relievers put people at immediate risk. Anti-inflammatories such as ibuprofen are often given to patients in prescription strength. People who self-prescribe larger doses of ibuprofen get benefits similar to a prescription strength dose. But if that amount is taken long-term, people become vulnerable to side effects that include stomach pain, nausea, vomiting or ulcers. It also can affect kidney function.

Acetaminophen products such as Tylenol carry a higher risk when people take more than the recommended dose. They don’t receive any additional relief and could cause liver inflammation and failure. It also can lead to stomach problems, Detwiller said.

“The liver can only handle so much and you can get liver failure and have to be hospitalized if you take too much,” Belzer-Curl said. “People think of a Tylenol overdose as taking a whole bottle. It can be taking three or four (pills) instead of one or two and doing that two days in a row.”

Rebound headaches are another side effect of overdosing with any pain reliever, Belzer-Curl said. People will get some immediate relief when they take large amounts of acetaminophen, ibuprofen or aspirin but once it wears off, the pain returns.

“It will help for a certain period of time, but when it wears off, it will come back and often even stronger,” Belzer-Curl said.

Belzer-Curl said people who don’t feel better after taking over- the-counter medicine should try switching medications or talk to their doctors.

“If it used to work well and it doesn’t anymore, people should probably get that disease checked by their doctor,” Detwiller said.

(Reach reporter Sheena Dooley at 250-8225 or sheenadooley@ndonline.com.)




comments powered by Disqus